Utah, 2003Damaging Wind in Utah, June 20, 2003
June 20, 2003 · NWS SLC · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 20, 2:20 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 20, 2:20 PM MST, 2 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT FRI JUN 20 2003
.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN ROCKIES
WILL PUSH A COLD FRONT INTO EXTREME NORTHWEST UTAH THIS AFTERNOON
AND INTO CENTRAL UTAH ON SATURDAY.
.DISCUSSION...COLD LOW OVER SOUTHERN BRITISH COLUMBIA WITH A STRONG
SHORT WAVE TROUGH ROTATING INTO EASTERN MONTANA THIS AFTERNOON.
STRONG STORMS OVER THAT AREA WITH JET ENTRANCE REGION OVER SOUTHEAST
IDAHO. JET EXIT REGION MOVING INTO NORTHEAST NEVADA LATE THIS
AFTERNOON AT THE BACK OF THE SHORT WAVE TROUGH. THEREFORE...GOOD JET
DYNAMICS OVER NORTHWEST UTAH/SOUTHEAST IDAHO LATE THIS AFTERNOON
THROUGH THE EVENING HOURS. THE LOW LEVELS REMAIN DRY...SO WOULD ONLY
EXPECT SOME HAIL REPORTS AND STRONG MICROBURST WINDS OUT OF THESE
STORMS. MOST ACTIVITY REMAINING ALONG AND NORTH OF THE SURFACE
BOUNDARY/700MB BAROCLINIC ZONE FROM ELY TO OGDEN.
JET WILL PUNCH INTO NORTHERN UTAH TONIGHT THROUGH TOMORROW WITH
ANOTHER SHORT WAVE TROUGH ROTATING AROUND THE LOW NOW IN SOUTHERN
ALBERTA. THIS WILL PUSH THE SURFACE BOUNDARY INTO CENTRAL UTAH
TOMORROW. CONVECTION WILL BE MAINLY ALONG AND NORTH OF THE BOUNDARY
WHERE THE BEST JET DYNAMICS EXIST. TEMPS WILL DROP TO NEAR OR
SLIGHTLY BELOW NORMAL NORTH OF THE FRONT. STRONG SOUTHWEST WINDS
WILL REMAIN SOUTH OF THE BOUNDARY.
SHORT WAVE TROUGH MOVES THROUGH SUNDAY MORNING WITH SOME SHOWERS AND
THUNDERSTORMS STILL REMAINING ALONG THE BOUNDARY. MOISTURE SHOULD BE
VERY LIMITED BY THIS TIME WITH THE STRONG WESTERLY FLOW. TEMPERATURES
WILL COOL A LITTLE MORE INTO SUNDAY BEHIND THE BOUNDARY.
EXPECT TEMPS TO REBOUND A BIT ON MONDAY AHEAD OF THE NEXT STORM
SYSTEM AS THE FLOW BACKS TO THE SOUTHWEST. THIS SYSTEM TO DIG INTO
NEVADA ON MONDAY WITH A STRONG SOUTHWEST FLOW RETURNING TO THE
ENTIRE FIRE WEATHER DISTRICT. SHOULD SEE ANOTHER BOUNDARY SET UP IN
NORTHWEST UTAH AGAIN MONDAY.
THE 12Z RUN OF THE GFS HAS THIS SYSTEM MOVING QUICKLY THROUGH THE
AREA AND EXITING BY TUESDAY AFTERNOON. PREVIOUS RUNS AND THE 00Z
ENSEMBLES FROM THE GFS AND CANADIAN MODEL WOULD SUGGEST KEEPING THE
SLOWER SOLUTION WITH THE SYSTEM EXITING BY WEDNESDAY. STICKING WITH
THIS IDEA...SO EXPECT STORMS TO DEVELOP MONDAY AFTERNOON AND
TUESDAY AS THE SYSTEM MOVES THROUGH THE AREA. AFTER THIS...A DRY
NORTHWEST FLOW DEVELOPS OVER THE AREA AS A RIDGE BUILDS INTO THE
SOUTHWEST. EXPECT TEMPS TO SLOWLY WARM TO ABOVE NORMAL LEVELS
THROUGH THE LATTER PART OF NEXT WEEK.
SLC 3322 CDC 0111 NELSON
.SLC...FIRE WEATHER WATCH FOR SOUTHERN AND WESTERN UTAH FOR STRONG
SOUTH WINDS AND LOW RELATIVE HUMIDITIES FRIDAY AFTERNOON
THROUGH FRIDAY EVENING. SEE SLCRFWSLC FOR DETAILS.Hazardous weather outlook, Jun 20, 9:00 AM MST, 7 hours 50 minutes before
IDZ024-025-UTZ001>021-WYZ021-211300-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT FRI JUN 20 2003
UPDATED TO ADD RED FLAG WARNING
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
THUNDERSTORMS WITH STRONG WINDS ARE LIKELY IN EXTREME NORTHWEST UTAH
TODAY ESPECIALLY IN THE MOUNTAINS ALONG THE IDAHO BORDER AND
INTERSTATE 84. ALSO...STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY
WILL COMBINE FOR SEVERE FIRE WEATHER CONDITIONS THIS AFTERNOON IN
WESTERN AND SOUTHERN UTAH. SEE THE SLCRFWSLC FOR DETAILS.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
UNSEASONABLY COOL WEATHER IS EXPECTED TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
WCJIN-WYSW
In the hours before
Special weather statement, Jun 20, 1:00 PM MST, 3 hours 50 minutes before
IDZ024-025-UTZ001>011-015-WYZ021-210400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT FRI JUN 20 2003
...MICROBURST WIND GUSTS WILL CONTINUE THROUGH THIS EVENING...
STRONG GUSTY WINDS TO 50 MPH OR HIGHER WILL CONTINUE INTO THE
EVENING HOURS NEAR SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER AN AREA NORTH OF A
LINE FROM ELY TO PRICE AND MICROBURST WIND GUSTS HAVE BEEN OBSERVED.
SOME OBSERVATIONS INCLUDE HAT ISLAND (TOOELE COUNTY) 63 MPH...HORSE
HOLLOW (MILLARD COUNTY) 50 MPH...SIGNAL PEAK (SEVIER COUNTY) 41
MPH...DURAND ROAD NEAR DUGWAY (TOOELE COUNTY) 40 MPH...INF ROAD NEAR
DUGWAY (TOOELE COUNTY) 49 MPH.
Thunderstorm Wind, Box Elder
- When
- June 20, 4:50 PM MST to 5:00 PM MST
- Where
- Box Elder County, Tremonton
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.521, -113.082 (the zone’s center; the record gives no point)
Strong thunderstorm winds knocked down trees and knocked out power in the Tremonton area. The wind storm also threw a large trampoline over 100 yards from a residents home before dropping it in an empty field. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 20, 2003$226,000 · F2 · 16 events
- Flood in Pennsylvania, June 20 to 21, 20031 death · 1 event
- Hail in Colorado, June 20, 2003$4.0 million · 1.75 in hail · 3 events
- Hail and Damaging Winds in Texas, June 20, 2003$925,000 · 1.75 in hail · 18 events
- Damaging Winds in Texas, June 20, 2003$500,000 · 70 kt wind · 2 events
- Flash Flood in Florida, June 20, 2003$502,000 · 1 event
- Flash Flooding and Hail in Texas, June 20, 2003$280,000 · 90 kt wind · 8 events
- Flash Flood in Florida, June 20, 2003$337,000 · 1 event
- Damaging Wind in Montana, June 20, 2003$200,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2003$100,000 · 61 kt wind · 13 events
- Tornado and Hail in Colorado, June 20, 2003F0 · 16 events
- Flash Flooding and Hail in Texas, June 20, 2003$15,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380322.